Alert archive / Ohio / Gale Warnings in 2020
Gale Warning 12, NWS Cleveland, OH
NWS Cleveland, OH issued this gale warning at Dec 27, 2020, 9:51 PM EST. It took effect at Dec 28, 2020, 3:00 AM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 27, 2020, 9:51 PM EST (02:51 UTC)
- In effect from
- Dec 28, 2020, 3:00 AM EST
- Expired
- Dec 28, 2020, 10:00 AM EST
- In force
- 7 hr
- Issued by
- NWS Cleveland, OH
The text
As transmitted.
545 WHUS71 KCLE 280251 MWWCLE URGENT - MARINE WEATHER MESSAGE National Weather Service Cleveland OH 951 PM EST Sun Dec 27 2020 LEZ061-167>169-281100- /O.NEW.KCLE.GL.W.0012.201228T0800Z-201228T1500Z/ Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on- the-Lake to Conneaut OH beyond 5 nm off shoreline to US- Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 951 PM EST Sun Dec 27 2020 ...GALE WARNING IN EFFECT FROM 3 AM TO 10 AM EST MONDAY... * WHAT...Southwest winds 30 to 35 knots with gusts up to 50 knots and waves 7 to 10 feet expected. * WHERE...The open waters of Lake Erie from Willowick OH to Buffalo NY. * WHEN...From 3 AM to 10 AM EST Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LEZ142-143-281100- /O.CON.KCLE.SC.Y.0109.000000T0000Z-201228T1500Z/ Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH- 951 PM EST Sun Dec 27 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST MONDAY... * WHAT...Southwest winds 15 to 25 knots with gusts up to 35 knots and waves 2 to 4 feet. * WHERE...The Maumee Bay to Reno Beach OH and Reno Beach to The Islands OH. * WHEN...Until 10 AM EST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LEZ144>149-281100- /O.CON.KCLE.SC.Y.0109.000000T0000Z-201229T1500Z/ The Islands to Vermilion OH-Vermilion to Avon Point OH- Avon Point to Willowick OH-Willowick to Geneva-on-the Lake OH- Geneva-on-the-Lake to Conneaut OH-Conneaut OH to Ripley NY- 951 PM EST Sun Dec 27 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST TUESDAY... * WHAT...West winds 20 to 30 knots with gusts up to 40 knots and waves 5 to 8 feet. * WHERE...The nearshore waters of Lake Erie from the Islands OH to Ripley NY. * WHEN...Until 10 AM EST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ For more information from the National Weather Service visit http://www.weather.gov/cle
1 follow-up statement
448 WHUS71 KCLE 280852 MWWCLE URGENT - MARINE WEATHER MESSAGE National Weather Service Cleveland OH 352 AM EST Mon Dec 28 2020 LEZ061-167>169-281500- /O.CON.KCLE.GL.W.0012.000000T0000Z-201228T1500Z/ Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on- the-Lake to Conneaut OH beyond 5 nm off shoreline to US- Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 352 AM EST Mon Dec 28 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...Southwest winds 30 to 35 knots with gusts up to 45 knots and waves 7 to 12 feet. * WHERE...The open waters of Lake Erie from Willowick OH to Buffalo NY. * WHEN...Until 10 AM EST this morning. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LEZ142-143-281500- /O.CON.KCLE.SC.Y.0109.000000T0000Z-201228T1500Z/ Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH- 352 AM EST Mon Dec 28 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...West winds 15 to 25 knots with gusts up to 35 knots and waves 2 to 4 feet. * WHERE...The nearshore waters of Lake Erie from Maumee Bay OH to The Islands OH. * WHEN...Until 10 AM EST this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LEZ144>149-281700- /O.CON.KCLE.SC.Y.0109.000000T0000Z-201229T1500Z/ The Islands to Vermilion OH-Vermilion to Avon Point OH- Avon Point to Willowick OH-Willowick to Geneva-on-the Lake OH- Geneva-on-the-Lake to Conneaut OH-Conneaut OH to Ripley NY- 352 AM EST Mon Dec 28 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST TUESDAY... * WHAT...West winds 20 to 30 knots with gusts up to 40 knots and waves 6 to 9 feet. * WHERE...The nearshore waters of Lake Erie from the Islands OH to Ripley NY. * WHEN...Until 10 AM EST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ For more information from the National Weather Service visit http://www.weather.gov/cle
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this gale warning went out at Dec 27, 7:03 PM EST, 2 hours 48 minutes earlier.
Area forecast discussion, Dec 27, 7:03 PM EST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
703 PM EST Sun Dec 27 2020
.SYNOPSIS...
Low pressure will move into the Central Great Lakes overnight.
Its associated cold front will move west to east across the
region through sunrise Monday. A secondary trough will move
across the Great Lakes Monday night before high pressure moves
across the area Tuesday into Wednesday. Another cold front will
move across the area Wednesday night into Thursday.
&&
.NEAR TERM /THROUGH MONDAY NIGHT/...
Moderate southeast winds have developed over the forecast area
due to a deepening 1003mb low over southern Lake Michigan. As a
result, wind speeds of 15 to 25 will be common overnight with
gusts up to 30 mph and possibly up to 40 mph along lakeshores
extreme northeast Ohio and extreme northwest Pennsylvania. Will
monitor but cover event with special weather event for now. Its
associated cold front will move across the region through
sunrise. Rain should develop late this evening across NW Ohio
then spread eastward overnight. Not alot of moisture to work
with but do expect most locations to see measurable rainfall.
The snowpack will be able to absorb the rain so no flooding
threat to area rivers is expected. The precipitation could begin
as a rain snow mix across NW PA but should change over to all
rain after midnight. Lows tonight will be tricky with the
expectation that we see warming temperatures until the cold
front passes overnight. Lows may not occur until near sunrise
across the east. Highs for the day will likely occur very close
to sunrise as well with temperatures slowly falling through the
day. Any remaining rain will change to snow through Monday
afternoon. Some light snow accumulations may occur in the higher
terrain of NE OH into NW PA. Much of the region could see snow
showers ahead a the next upper level trough that will rotate
over the region during the late afternoon.
Gusty south to southwest winds overnight will rattle trash cans
and outdoor decorations. Gusts 30 to 40 mph will be common
overnight. Will have to watch Erie County, PA area for slightly
stronger winds. However we believe we rain just below wind
advisory criteria.
Lake enhanced snow will develop as an upper level trough
rotates over the central Great Lakes Monday evening into the
overnight. Looks like it could come in 2 waves, one with the
trough axis and then with a brief window of opportunity of lake
effect snow in its wake. Expect to see some accumulating snow
across NE OH/NW PA. Current thinking is there could be 1 to 3
with locally 4 inches across Inland NW PA Monday into Monday
night. Lows Monday night should dip back into the teens inland
and lower/mid 20s near the lake.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
A few lake effect showers cannot be ruled out for the start of the
day on Tuesday with the departure of the low pressure to the
northeast. High pressure will build over the area beginning on
Tuesday and persist through Tuesday evening. This relatively dry
airmass will allow for a brief break in precipitation chances across
the area, with temperatures in the upper 20s to low 30s. A warm
front associated with a low pressure in the Midwest will move north
across the area Tuesday night. During this time, gusty southerly
winds will increase moisture advection across the area, allowing for
a more conducive atmosphere for precipitation. Overall precipitation
chances increase throughout the day on Wednesday and will persist
into Thursday. Increased warm air advection across the area will
allow temperatures to climb into the mid 40s on Wednesday which is
above average for this time of year. These warmer temperatures will
keep most of the precipitation that falls as rain, however with
decreasing temperatures overnight, a few snow showers cannot be
ruled out.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
The beginning of the long term forecast period is very active with
multiple systems possibly impacting the area. With this update to
the forecast, models continue to remain consistent with a low
pressure north of the area bringing a cold front through for the
first half of Thursday. Precipitation will be widespread as a stream
of moisture from the Gulf of Mexico is enhanced with a high pressure
system off the East Coast and a developing low pressure system in
Texas. Precipitation should begin as rain and slowly transition to
snowfall by the evening. Timing of the changeover is dependent on
when the cold front moves through and how quickly temperatures
decrease behind it. High temperatures on Thursday will likely be in
the morning.
For the end of the week, the aforementioned low pressure system
developing over Texas is expected to impact the area as it tracks
northeast. This system has less agreement amongst models,
particularly with the track of the center of the low. The GFS and
ECMWF currently take the center to the west of the area, while the
Canadian has the center east of the area. With the difference in
placement, there remains uncertainty with the high/low temperatures
for the end of the week, along with precipitation type. Current
forecast suggests primarily rain persisting into Friday night, with
snow showers mixing in overnight. This system will need to continue
to be monitored in the coming days. By Saturday evening, high
pressure build over the area allowing for dry conditions. Overall,
temperatures will begin out above average with highs in the 40s, but
return to near normal highs in the low to mid 30s by the end of the
week.
&&
.AVIATION /00Z Monday THROUGH Friday/...
Surface low pressure will move into the Central Great Lakes
overnight it will pull a cold front across the region. So expect
ceilings to develop and lower this evening and overnight. Rain
should reach NW OH by 03z Monday and sweep eastward with the
cold front. MVFR conditions are expected to develop as it rains
for 2 to 4 hours. Will handle the heaviest rainfall with
restrictions to visibility with tempo groups. In the wake of the
cold front on Monday expect MVFR ceilings to persist with some
patchy IFR possible, especially in and around KMFD. Rain
gradually changes to snow from west to east on Monday. Any light
accumulations will be limited to NE OH into NW PA.
Gusty south to southwest winds area expected to develop through
the afternoon and persist ahead of the cold front into the
overnight. Decent low level jet develop with southwesterly flow
of 50 to 60 knots expected around 2000 feet above the surface.
Will mention LLWS in the TAF's, mainly for the time period when
the rain helps to stabilize the lower levels slightly overnight.
Surface wind gusts of 25 to 30 knots will be common, especially
ahead of the rain. Gusts may touch 35 knots near KERI. Winds
become westerly in the wake of the front on Monday and will only
slowly decrease through 18Z.
Outlook...Non-VFR possible in rain and/or snow showers MOnday
afternoon into the overnight, mainly across NE OH/NW PA.
&&
.MARINE...
Low pressure over the western Great Lakes has resulted in increased
southerly flow across Lake Erie. Winds are expected to be 20 to 25
knots with gusts up to 35 knots. As a result, a Small Craft Advisory
remains in effect for the entire lakeshore. Wave heights initially
are not a concern with offshore flow, however as winds turn westerly
overnight tonight, waves are expected to build to 4 to 7 feet across
the central and eastern basins. Tonight, winds will approach
sustained 30 knot winds for a couple hours, however should remain
below gales. Winds from the northwest will weaken on Tuesday as high
pressure builds in across the Great Lakes region. Another low
pressure will impact the region on Wednesday, bringing a warm front
north across the lake. Southerly winds will again increase ahead of
the approaching cold front, gaining a westerly component once the
cold front moves through late Wednesday into Thursday. This next
system will likely mark the next time a Small Craft Advisory will be
needed for the nearshore zones.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 10 AM EST Tuesday for LEZ144>149.
Small Craft Advisory until 10 AM EST Monday for LEZ142-143.
&&
SYNOPSIS...MM
NEAR TERM...FZ/MM
SHORT TERM...Campbell
LONG TERM...Campbell
AVIATION...FZ/MM
MARINE...CampbellHazardous weather outlook, Dec 27, 5:33 AM EST, 16 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 533 AM EST Sun Dec 27 2020 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-281045- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 533 AM EST Sun Dec 27 2020 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-166>169-281045- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 533 AM EST Sun Dec 27 2020 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. A brief period of gales is possible Monday morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ142>149-162>165-281045- Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH- The Islands to Vermilion OH-Vermilion to Avon Point OH- Avon Point to Willowick OH-Willowick to Geneva-on-the Lake OH-Geneva- on-the-Lake to Conneaut OH-Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- 533 AM EST Sun Dec 27 2020 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Dec 27, 5:49 PM EST, 4 hours 2 minutes before
Special Weather Statement National Weather Service Cleveland OH 549 PM EST Sun Dec 27 2020 OHZ089-PAZ001-280700- Ashtabula Lakeshore-Northern Erie- Including the cities of Ashtabula, Conneaut, Geneva, and Erie 549 PM EST Sun Dec 27 2020 ...GUSTY WINDS EXPECTED THIS EVENING THROUGH EARLY MONDAY MORNING... Gusty winds will continue from the southeast this evening and overnight. Wind gusts up to 35 to 40 mph will be possible across Ashtabula Lakeshore and Northern Erie counties. Trash cans and outdoor decorations can be potentially blown around.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 5:09 PM EST | Special Weather Statement | CLE | Geauga | 81 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.